Can cortisone injections or any other corticosteroid injection cause fat to melt or atrophy?
Can Cortisone Injections Cause Fat Atrophy?
Doctor Answers (3)
Steroid injections can cause fat atrophy
Unfortunately corticosteroid injections can cause fat atrophy. In some cases, this is useful to help decrease swelling and scar formation after injury or surgery. In others, it can cause a depression in the skin as an unintended consequence of an injection. Fortunately, in most cases, the depression will resolve over time - though it can take months. Several techniques can be used to help move this along though. Injecting salt water under the skin daily for a week or two has been shown to rapidly improve the problem. Fat injections or dermal filler injections can also be used to fix the problem quickly.
Corticosteroid fat atrophy
Yes, fat can become thinner with treatment of corticosteroid injections into the deep dermis or subcutaneous compartment dependent on concentration and dose and the patient's metabolism. There are treatments to improve the condition should it not improve spontaneously, such as fat injections, depending where on the body the atrophy is located. There are other causes of fat atrophy including acne cysts that get so inflamed that without the steroid injection, when the cyst goes away there is an indentation that is seen and felt! Some cysts need to be injected with steroid otherwise they would become bigger and the indent even larger, so that indent is not a result of the steroid injection usually. Some hypertrophic scars are injected with steroid and when the scar improves, there can be an indent by itself without steroid, but some of these scars need steroid injections and if there is atrophy later, it could have been the scar itself.
STeroid injections are not indicated to reduce fat volume for cosmetic reasons.
Fat atrophy is common if the cortisone is injected in the subcutaneous tissue rather than intradermal (used for keloids and acne cysts) or intramuscular (for sinus problems, hives, allergic reactions, etc.). It resolves over several months. It will not be permanent.
Web reference: http://www.drmarylupo.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.